Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 110, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 1999, 3:33 AM CDT for Barber County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1999, 3:33 AM CDT (08:33 UTC)
- Expired
- May 31, 1999, 4:20 AM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:15 AM CDT | Hail 1.75 | Sharon, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 972 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2622 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 310833 RRA SVRDDC KSC007-310920- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 333 AM CDT MON MAY 31 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 420 AM CDT * AT 330 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF KIOWA OR 11 MILES SOUTHWEST OF MEDICINE LODGE... MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHERN BARBER COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE JCAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. LEE/BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:45 AM CDT, 48 minutes earlier.
Area forecast discussion, May 31, 2:45 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 AM CDT MON MAY 31 1999 THUNDERSTORMS MOVING OUT OF CWA WITH S/W. SOUTHERN STREAM WAVE EVIDENT OVER AZ THIS MORNING AND ANOTHER WAVE OVER ID MOVING SOUTHEAST. SFC ANALYSIS (06Z) SYNOPTIC FRONT MOVING INTO NORTHEAST COLORADO. PRESSURE RISES AROUND 2MB. DEWPOINTS A BIT SCRAMBLED OVER SW KANSAS WITH PASSAGE OF THUNDERSTORMS. CHALLENGE WILL BE HOW WELL BOUNDARY LAYER RECOVERS TODAY AND WHERE SFC LOW/TRIPLE POINTS SETS UP THIS AFTERNOON. NOT TO EXCITED ABOUT NGM SOLUTION AS IT PUSHES DRYLINE MUCH FURTHER EAST THIS AFTERNOON THAN ETA/AVN. WITH COOL AIR PUSHING INTO NORTHEAST COLORADO...SFC LOW SHOULD DEVELOP FURTHER SOUTH THAN NGM...MORE LIKE ETA/AVN. EXPECT THAT DURING THIS MORNING WINDS SHOULD AGAIN BECOME SOUTH/SOUTHEAST AND SHOULD SEE THE DEWPOINT RISE BACK TO THE 60S. LIKE THE ETA IN ITS PLACING THE SFC LOW IN SOUTHEAST COLORADO/SOUTHWEST KANSAS THIS AFTERNOON. UPPER BAROCLINIC REGION SHOULD MOVE OVER AREA DURING THE AFTERNOON. MODEL SOUNDINGS BRING CAPES UP TO 2500+ J/KG BY 00Z WITH GOOD DIRECTIONAL SHEAR. GOING TO GO FOR 30-40 POPS FOR WEST THIS AFTERNOON AND 20 PERCENT EAST. THEN WILL GO WITH LIKELY FOR TONIGHT EAST AND WILL CERTAINLY MENTION SEVERE WORDING. WILL KEEP SMALL POPS FOR EAST FOR TUESDAY MORNING AND PARTLY CLOUDY FOR REST. STAYING CLOSE TO GOING FORECAST FOR HIGHS TODAY BUT WENT JUST A FEW DEGS HIGHER FOR TONIGHT. ALSO WENT A BIT WARMER FOR TUESDAY AS WE SHOULD CONTINUE TO BE WARM ALOFT WITH DOWNSLOPE COMPONENT TO THE WINDS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 090/061 083/057 088 26- GCK 092/059 084/055 088 340 EHA 093/057 084/055 090 320 LBL 092/058 084/055 089 240 HYS 088/062 084/057 088 262 P28 092/065 088/062 090 262 .DDC...NONE. REITER
In the hours before
Local storm report, May 30, 10:24 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1024 PM CDT SUN MAY 30 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 15 S MEADE KS 0.75 INCH HAIL
05/30/99 MEADE REPORTED BY AGTAP OBSERVER
0827 PM 9 SW MEADE KS 0.75 INCH HAIL
05/30/99 MEADE REPORTED BY LAW ENFORCEMENT AT STATE
PARK
0836 PM 7 S MEADE KS 1.00 INCH HAIL
05/30/99 MEADE REPORTED BY LAW ENFORCEMENT
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:04 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 46 min |
| May 30, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 64 min |
| May 30, 11:35 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 50 min |
| May 31, 12:25 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| May 31, 12:31 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 34 min |
| May 31, 1:06 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 44 min |
| May 31, 1:48 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 47 min |
| May 31, 2:48 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 47 min |
| May 31, 4:28 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 32 min |
| May 31, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 47 min |
| May 31, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 46 min |
| May 31, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 63 min |
| May 31, 6:01 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 19 min |
| May 31, 6:25 PM CDT | Tornado Warning | DDC | Meade | 50 min |
| May 31, 6:45 PM CDT | Tornado Warning | DDC | Meade | 35 min |
| May 31, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.